Jump to content
Important Survey - Please Participate ×

Sometimes "Benzo Withdrawal" isn't Benzo Withdrawal: A Cautionary Tale


[MH...]

Recommended Posts

  To give you guys a brief history of my situation, I had used Benzos for a short time as prescribed and then basically stopped cold turkey after I began to have side effects. I had some issues afterwards but then had a core set of problems that tended to wax and wane (muscle twitching, paresthesia, muscle stiffness, anxiety, etc.) over a 1 year period. Eventually after 12 months of waiting for the symptoms to abate, I began to doubt that it was in fact a Benzo withdrawal issue at all given that I had experienced one of the symptoms ( neck stiffness ) prior to the Benzos.

 

  After some medical investigation and a spinal MRI, I have learned that I have multi-level disc degeneration and herniated discs. I am now of course kicking myself for waiting. I could have spent the time that I was suffering in physical therapy, or had surgery, or at least have taken taken some medications to ease my situation.

 

  So why I am here posting this message you may ask if you are not suffering from Benzo withdrawal. To put it very simply, I put off checking out the issues that I had because I believed that it was Benzo related. I latched onto an explanation (Benzo Withdrawal) that seemed to fit the facts but was not ultimately the issue that I was experiencing. I, of course, am 100% responsible for not pursuing my issues with a doctor to have it checked out and I am not seeking to blame anyone else for my issues.  I absolutely should have done that and I of course know that many posters have been proactive in having issues checked out. However, I am concerned that there are others like me on this board or just anonymously viewing this site who are having physical problems who are being told that's it just benzo withdrawal and to wait it out. I personally remember being told that "it's just benzo withdrawal and time is the ultimate healer." Unfortunately, I waited and my symptoms after some waxing and waning just got worse.

 

  I am not really sure that it is in the best interests of the people who post here to not have significant physical symptoms checked out by a doctor.  If the doctor says, we have run a bunch of tests and we can't find anything wrong with you, great. You are healthy as a horse and you just have to kick the withdrawal. If you do have something wrong with you, then going to the doctor was worth it to try and address your problems. In essence, I am concerned that the reassurance that "it's just benzo withdrawal" is given too strong and too fast. We should urge people to have lingering physical symptoms checked out for their safety. If everything checks out, then it is probably benzo related and you will feel better about your situation.

 

As this site says below the posts that you read:

 

"Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care ."

 

'Nuff said.

 

Link to comment
Share on other sites

I think it is very sensible to get a doctor check for various aliments within apparent Benzo WD syndrome. BWS won't stop other medical problems. Thanks for sharing.
Link to comment
Share on other sites

Good advice, if in doubt have it checked.

I have had a couple of things that have worried me and had my fears put to rest and in another instance have had some medication that helped the situation.

 

Link to comment
Share on other sites

Very solid advice! I've been to the doctor many times. Bloodwork, EKG, reflexes, and cat scan.

 

What was the first test done to you MHW69 that showed there may have been more than just benzo WD at play?

 

Thank you for sharing  :thumbsup:

Link to comment
Share on other sites

Absolutely right and thank you for posting this caveat. 

 

We are just as likely as the general population to have health conditions arise that have no relation to benzodiazepines.  Anyone who suggests someone avoid having symptoms checked out because 'it's benzo withdrawal' is doing others a disservice. 

 

Symptoms related to benzodiazepine use run the gamut from head to toe, inside out and outside in.  Sometimes something else is going on, too.

 

:thumbsup:

Link to comment
Share on other sites

Donnieogik,

 

I was basically referred to a neurologist by my primary doctor who said that your problems sound neurological. The neurologist guessed it within about 10 minutes of talking to me and conducting a quick neurological exam. She, of course, ordered a spinal MRI and a bunch of blood tests to evaluate other possibilities but her initial guess was right on the money. My other blood tests were fine. I am going to do physical therapy which hopefully should help. The neurologist really believes that it should.

 

 

Link to comment
Share on other sites

You obviously can't go running to the doctor for every symptom you have while withdrawing. If one symptom is persistent and gets worse over time, it may be advisable to have it checked out, as you did. This past spring I had a day where I had a strange feeling in my chest. I thought that I may have pneumonia, so I went in to have it checked. I ended up spending the night in the hospital for observation. They ran a ton of tests on me. It turned out that I am in perfect health. My arteries are clear. Chest is clear. All my bloodwork is in normal ranges. It was a real pain to go through this but it also gave me relief.
Link to comment
Share on other sites

I agree. not all is benzo. thats why it is important to do some checks/blood work etc.

nutritional deficiencies play also a role. low vitamin D for example - causes all kinds of symptoms, which many may take as benzo w/d. and while benzo w/d might still play a percentage, certain things - like some deficiencies can make it worse. so lets say you low in vit D and have depression, this could 50% benzo and 50% lack of D, while a supplement won't fix it fully, it might take some edge off just as an example.

we need good nutrition and general health as much as anybody out there.

Link to comment
Share on other sites

  • 2 weeks later...

Hi there,

Just wanna ask if it would be alright for me to undergo a spinal MRI at 3 weeks post benzo? Or should I wait for anther 3 mos before a spinal MRI? I am experiencing numbness in my left leg extending to my toes. Am just wondering if the IV in MRI would have reaction at 3 weeks post benzo.

Will it be good at this time? Thank you for taking your time.

Have a good day ahead.

Link to comment
Share on other sites

×
×
  • Create New...